Toxic Shock Syndrome or TSS is a syndrome characterized by high fever, vomiting, diarrhea, confusion and frequently a skin rash, which can rapidly deteriorate to a severe shock condition and if untreated can be life threatening.
This syndrome was first discovered in the late 70's, and was initially discovered in children aged 8-17 years. Then in the early 80's it became associated more with cases of septicemia in young women aged between 13 and 52 years.
Further investigations showed a link between this condition and the use of vaginal tampons during menstruation. It was suggested that certain tampons triggered off this reaction, possibly connected to a chemical reaction in the tampon material used to increase its absorbency or simply that the tampons were retained longer than was safe.
TSS has been seen in men, although it is far less common and normally is associated with postoperative complications. The toxin producing infection is normally one of the Staphylococcus species. It can enter the blood stream through a break in the skin or via the uterus, and postoperatively the bacteria would be found deep in an infected wound.
Treatment is normally aggressive to control the infection and as such the toxin release. Antibiotics such as Penicillin or a Cephalosporin are used, and care to maintain good fluid and electrolyte balance is equally as important.
Additional Medical Conditions: